Antidepressant Series: Post 4 – Side Effects and Sense of Self

This is an interesting time for me to reflect on medication side effects because I am currently weaning myself off of a medication, under doctor supervision, because I am unhappy with a particular side effect….weight gain.

I am on a cocktail of medications, as many people with bipolar depression are.  It is difficult to know what side effect can be attributed to what medication, and it is often a trial and error process to find a mix that works just right.  The main decision I’ve had to seriously think on is do the negative effects of the medication outweigh the positive?  It is not an easy decision.

There are two side effects which have majorly impacted my life.  Loss of focus and creativity and, as I already mentioned, weight gain.  Some side effects can be temporary and some longer term, but you can’t necessarily know which category your side effects will fit into until they play out.

When I first started anti-depressant and mood stabilizing medication, I felt an instant drain on my focus and creativity.  I was already feeling a strain in those areas due to a bout of severe depression, but the medication added (or perhaps removed?) an extra dimension.

Like many people focus and creativity are the things that define my sense of self.  The idea of never being able to sit down and read a good novel, write a blog post, and not being able to participate fully in my academic career, seemed devastating.

Luckily the side effect was temporary and manageable by slight tweaks to my medication dosages.  The key for me was being completely honest with my doctor about how I felt and how important it was to me to figure out a way to be on medication and maintain my focus and creativity.  It took time, but sure and steady the fuzz began to leave my head and I was back to reading and writing just as I had even before I’d fallen ill.

Weight gain is another battle for me.  Weight gain is a side effect for 3 of the 4 medications I take, so I didn’t have much of a chance to skip it. The truth is that much as we war against it, our bodies represent us.  I gained 50 pounds in the first 6 months I was on my original medication cocktail.  It has almost been 2 years and I haven’t lost a pound.

Maintaining a sensible diet and exercising are important even if you aren’t experiencing weight gain due to medication, and perhaps even more so if you are dealing with depression.  We all know, however, that depression saps your motivation to do either.

I’ve been slowly adding on manageable changes to my lifestyle, like hopping on the treadmill while I am reading articles for class.  I’ve found speed walking can burn off lots of calories especially on a treadmill where you can raise the incline.  I got a crock pot and have been making lots of low-fat soups and stews rather than buying food on campus everyday.

The problem with weight gain due to medication however is that you can eat less and exercise more and still not achieve a desired weight.  It can be FRUSTRATING!  So enters the decision to wean off one of the biggest weight gain culprits, a drug that has been helping me to sleep but is of the anti-psychotic family.  I was never meant to be on it long term anyway.

I didn’t sleep last night, so I’m going to go back up in dose and try again in a few days.  Like I mentioned before, getting the medication balance is a long and difficult process, but hopefully in the end the benefits of my medication will outweigh the negative side effects.

Even more hopefully, I am waiting eagerly for new drugs to be developed that won’t have such uneven side effect profiles.  It may seem easy for someone who isn’t experiencing side effects to value the drugs that are reducing the symptoms of depression, but for those of us who are experiencing side effects the issue isn’t so cut and dry.  The whole point of seeking treatment is to strive toward living a healthier and happier life.  If side effects get in the way of that goal, it can seem counter-productive and can be very disheartening.

I commend all of you out there who are being brave enough to stay on your  meds and continue the difficult journey toward wellness despite the setbacks of medication side effects.  I know it is sometimes a hard decision to remain on that path.

For more information about antidepressants and some great resources check out this post Demystifying Antidepresants 1 that is a part of our series on Antidepressants.


One Reply to “Antidepressant Series: Post 4 – Side Effects and Sense of Self”

  1. Thank you for this thoughtful post, Rebecca. I especially like what you have to say about being frank with your doctor – and yourself – about the many ways the side effects are influencing your wellbeing.

    I hope you find the right balance soon. It certainly sounds like you’re positioning yourself to do so really well, even if it may take a long time.

Comments are closed.